Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 7, 2020, 7:51 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2020, 7:51 PM CDT (00:51 UTC)
- Expired
- Jun 7, 2020, 8:05 PM CDT
- In force
- 14 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
320
WFUS53 KABR 080051
TORABR
SDC045-049-080115-
/O.NEW.KABR.TO.W.0003.200608T0051Z-200608T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
751 PM CDT Sun Jun 7 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Central Edmunds County in north central South Dakota...
North central Faulk County in north central South Dakota...
* Until 815 PM CDT.
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Loyalton, or 15 miles northwest of Faulkton,
moving north at 80 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ipswich around 805 PM CDT.
Plainview Colony around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4517 9924 4521 9937 4559 9924 4559 9886
TIME...MOT...LOC 0050Z 201DEG 69KT 4524 9927
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lueck1 follow-up statement
431
WWUS53 KABR 080105
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
805 PM CDT Sun Jun 7 2020
SDC045-049-080114-
/O.CAN.KABR.TO.W.0003.000000T0000Z-200608T0115Z/
Edmunds SD-Faulk SD-
805 PM CDT Sun Jun 7 2020
...THE TORNADO WARNING FOR CENTRAL EDMUNDS AND NORTH CENTRAL FAULK
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.
LAT...LON 4517 9924 4521 9937 4559 9924 4559 9886
TIME...MOT...LOC 0102Z 201DEG 69KT 4551 9912
$$
LueckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:50 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 7, 6:50 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 650 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 650 PM CDT Sun Jun 7 2020 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Night) Issued at 320 PM CDT Sun Jun 7 2020 Main concern in the near term is the potential for strong to severe thunderstorms late this afternoon and this evening as a cold front tracks across the area and encounter extreme instability. CAPE values of 3000-5000 J/kg will be common late this afternoon into the early evening hours. Bulk shear will increase into the 50 to 65 knot range along and ahead of the front, along with a low level jet increasing into the 50 to 70 knot range. This combination of factors will result in thunderstorm development, which looks to initiate around 22Z between the Missouri River and the James River Valley. The biggest question right now is whether these storms will take more of a northeast track as shown in the HRRR and the ARW, or if they line out and more more easterly as shown by the high resolution NAM and the NMM. There will be a bit of a stronger CAP over the southeastern part of the CWA, so for now, will lean toward the more northeasterly track solution and keep fairly low POPs across the east. Where the storms do develop, conditions will be highly favorable for them to go severe, with gusty winds and large hail the most likely threats. An isolated tornado or two cannot be ruled out due to the strong shear as well. May see some lingering showers across the far northeastern part of the CWA into the overnight hours. The frontal boundary stalls out over the far eastern CWA on Monday, but conditions during the day will be mainly dry with little else to support precipitation. By Monday night however, an upper trough will approach the region and will begin to meet up with the remnants of Tropical Storm Cristobal, and the stalled front looks to then become the focus for rainfall. The uncertain part now is just how far west this precipitation will reach, with some models keeping it east of the James River Valley, and others bringing it as far west as the Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches cannot be ruled out. Low temperatures tonight will range from the upper 50s northwest to the lower 70s east, with highs on Monday ranging from the mid 70s northwest to the lower 90s east. Lows Monday night will be in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM CDT Sun Jun 7 2020 The period begins on Tuesday with the remnant tropical system surging northwards into the Midwest. The storm system, along with a mid level trough passing through the region will bring showers and thunderstorms to the eastern half of the CWA. With a more stable environment, severe weather is not expected on Tuesday. Cooler, dry air will move into the region on Wednesday with boundary layer dew points in the mid 40s. The combination of steep low level lapse rates and some mid level moisture may result in isolated showers, mainly in the eastern CWA. Buffer soundings support gusty winds on Wednesday with a max gust of 30 to 35 knots. The rest of the long term will feature dry conditions with temperatures below, to near normal. Temperatures will be around normal on Saturday and Sunday with highs in the upper 70s, to the low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 650 PM CDT Sun Jun 7 2020 Terminals KABR,KATY,KPIR,KMBG Thunderstorms are expected to move from southwest to northeast across the region into the early morning hours. PIR and ABR are expected to be affected with possible MVFR vsbys and ceilings. Otherwise, expect VFR conditions for ATY and MBG for the entire period and after the storms pass, expect VFR conditions at ABR and PIR. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...SD AVIATION...Mohr
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are again possible this afternoon and evening. Large hail and strong winds are the main threats. Isolated tornadoes are also possible. Localized heavy rain could occur. The main threat area will extend from the Missouri valley east to the James valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More severe storms and heavy rain are possible Monday afternoon and night over mainly northeast South Dakota and far western Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jun 7, 7:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST 13 N VIVIAN 44.12N 100.29W
06/07/2020 M67 MPH LYMAN SD MESONET
&&Local storm report, Jun 7, 7:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG FAULKTON 45.03N 99.13W
06/07/2020 FAULK SD PUBLIC
POWER POLES DOWN. 3 INCH TREE LIMBS DOWN.
&&
KFLocal storm report, Jun 7, 7:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 7 NNW TOLSTOY 45.31N 99.66W
06/07/2020 M1.00 INCH EDMUNDS SD EMERGENCY MNGR
&&
KFLocal storm report, Jun 7, 7:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 1 ENE HARROLD 44.53N 99.72W
06/07/2020 M78 MPH HUGHES SD MESONET
MESONET STATION 19 HARROLD (SDDOT).
&&
KFLocal storm report, Jun 7, 7:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 13 E EUREKA 45.77N 99.35W
06/07/2020 M63 MPH MCPHERSON SD MESONET
&&Local storm report, Jun 7, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 17 W POLO 44.78N 99.46W
06/07/2020 M69 MPH HYDE SD MESONET
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 45 min |
| Jun 7, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 45 min |
| Jun 7, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 22 min |
| Jun 7, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 47 min |
| Jun 7, 7:32 PM CDT | Tornado Warning | ABR | Faulk | 28 min |
| Jun 7, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 35 min |
| Jun 7, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 37 min |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 36 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 34 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 45 min |
| Jun 7, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 39 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 30 min |
| Jun 7, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 26 min |
| Jun 7, 8:34 PM CDT | Tornado Warning | ABR | Brown | 13 min |
| Jun 7, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 53 min |
| Jun 7, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 31 min |
| Jun 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Spink | 48 min |
| Jun 7, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 41 min |
| Jun 7, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 40 min |
| Jun 7, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 47 min |
| Jun 7, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 34 min |
| Jun 7, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 33 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 25 min |
| Jun 7, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 25 min |
| Jun 7, 10:51 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 24 min |
| Jun 7, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 14 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.